MAUDE Adverse Event Report: ABBOTT MOLECULAR, INC. ABBOTT VP 2000 PROCESSOR; STAINER, TISSUE, AUTOMATED

ABBOTT MOLECULAR, INC. ABBOTT VP 2000 PROCESSOR; STAINER, TISSUE, AUTOMATED
Catalog Number 02J11-01
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint investigation is in process.
 
Event or Problem Description
The abbott vp 2000 processor is a device designed to automate and standardize slide specimen processing including deparaffinization, fish pretreatment and routine slide staining for the laboratory.The unit is preprogrammed to perform slide pretreatment protocols for fish assays and can be programmed to perform routine histology/cytology slide staining or routine slide washing according to user requirements.Customer stated that they observed sparks before their vp2000 drying station stopped working.Molecular application specialist (mas) asked the customer to stop using the instrument until service was complete.Field service engineer (fse) arrived at the customer site and observed that the dryer station short circuited the electrical circuitry due to some liquid spill underneath the dryer assembly.The fse removed the dryer assembly in question and completed a clean up of the area underneath it.The new dryer assembly was installed, and the fse performed quality control test protocol on the instrument.The instrument passed and is working under manufacturing specification.No patient was involved.The observation was made by the vp2000 instrument user.
 
Additional Manufacturer Narrative
For this unit (vp2000 instrument sn (b)(4), sparks were reported before the dryer station stopped working.During repair, field service noted evidence of a spill underneath the dryer assembly.There was no reported fire or evidence of fire resulting from the spill or sparks.The dryer station was replaced to return the instrument to full functionality.Investigation into this complaint included a quality data review, product/system/instrument evaluation and a complaint history review.The investigation is summarized as follows: quality data review product labeling reviews verified the vp2000 instrument conforms to applicable safety standards in regard to iec61010, specifically: clause 4 - testing in single fault conditions, clause 6 - protection against electrical shock, clause 9 - protection against spread of fire, clause 10 - equipment temperature limits and resistance to heat, and clause 11 - protection against hazards from fluids.Labeling review also verified adequate instructions for cleaning of spills.Capa / non-conformance (nc) review a part-specific non-conformance and capa review was performed and identified no related nonconformances.Product/system/instrument evaluation: service history review: a review of all service tickets for this instrument system was performed to identify any additional tickets that were related to evidence of overheating/sparking.This review only identified the complaint ticket that is currently under investigation as being related.The review of all tickets did not indicate a systemic vp 2000 instrument performance issue.Customer data review: photographs attached to the complaint ticket show deposits of salt crystals and corrosion most likely caused by one or more spills in the area underneath and on the vp2000 dryer station, at the customer site.Although sparks were observed by the customer prior to the dryer station failing, no evidence of soot, smoke or fire were found in the photographs or reported by the customer.The damage was most likely caused by the improper cleanup of a spill of chemical reagent on the vp 2000 system.Retain sample evaluation: the dryer station is a spare part for which file samples are not retained and the vp2000 is a serialized device; therefore retain sample evaluation is not applicable.Return sample evaluation: returns were not available for this investigation, but photographs attached to the ticket provided sufficient information to complete this investigation.Complaint history review showed that, over the last two years, only the elevated complaint under investigation was related to evidence of visible sparking in the vp2000 dryer station in the vp 2000, list number 02j11-01.Because engineering controls were in place by design and requirements, the instrument failed safely and presented no hazard to the operator or the laboratory environment.The overall product as designed continues to perform as expected.No product deficiency was identified for the vp2000 dryer station (pn 30-144163ro, lot 80634002) in the vp2000 list number 02j11-01.

Brand Name
ABBOTT VP 2000 PROCESSOR
Common Device Name
STAINER, TISSUE, AUTOMATED
Manufacturer (Section D)
ABBOTT MOLECULAR, INC.
1300 e. touhy ave.
des plaines IL 60018 3315
MDR Report Key7967049
Report Number3005248192-2018-00014
Device Sequence Number11206043
Product Code KEY
UDI-Device Identifier00884999001916
UDI-Public00884999001916
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
510(K)EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number02J11-01
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/17/2018
Supplement Date Received by Manufacturer11/08/2018
Initial Report FDA Received Date10/15/2018
Supplement Report FDA Received Date11/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1